Alert archive / Arizona / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 11, NWS Tucson, AZ

July 9, 2022Cochise County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 9, 2022, 3:49 PM MST for Cochise County, Arizona. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 9, 2022, 3:49 PM MST (22:49 UTC)
Expired
Jul 9, 2022, 4:15 PM MST
In force
26 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 83 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 10.8 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2022-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2022-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3030 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 1:11 PM MST, 2 hours 38 minutes earlier.

Area forecast discussion, Jul 9, 1:11 PM MST, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
111 PM MST Sat Jul 9 2022

.SYNOPSIS...

The return of the monsoon moisture and heat continue be the story
for the next few days across Southern Arizona.

&&

.DISCUSSION...

The mercury continues to rise, with some locations near the Tucson
Metro area in the triple digits already. Daytime heating will help
provide some necessary energy to help initiate and sustain
isolated thunderstorm activity this afternoon into the evening. As
of this writing, some convection has begun across western New
Mexico and portions of Cochise County, and are moving rapidly to
the northeast. Strong easterly/southeasterly steering flow aloft
will help bring added moisture to the region, with PW values
gradually increasing to above 1.25 inches.

U of A WRF model has done a good job of depicting the onset and
location of the convection, and it indicates an increase in
coverage into the late afternoon hours mainly east of Tucson.
Biggest impacts of storms today will likely come in the form of
blowing dust and gusty winds. Won't rule out a few storms in and
around the Tucson Metro when all is said and done.

Meanwhile, an excessive heat advisory for the western portions of
the CWA is in place for Monday, with heat risk values indicating a
high risk for vulnerable populations.

Looking ahead to next week, monsoonal activity will be on the
increase, with the chance of thunderstorms daily.

&&

.AVIATION...Valid through 11/00Z. SCT -SHRA/-TSRA are expected to
develop aft 09/20Z mainly east of KTUS. SFC winds generally less
than 10 kts with the exception of gusts up to 45 kts near
-SHRA/-TSRA. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...

A gradual increase in monsoon moisture will lead to
an upswing in shower and thunderstorm activity this weekend into
next week.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning from 10 AM to 8 PM MST Monday for AZZ501-
502-505.

&&

Public...Singer
Aviation...Singer
Fire Weather....Singer

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 9, 1:42 PM MST, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Tucson AZ
142 PM MST Sat Jul 9 2022

AZZ508-512-092130-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
142 PM MST Sat Jul 9 2022

...A strong thunderstorm will impact portions of southeastern Cochise
County through 230 PM MST...

At 141 PM MST, Doppler radar was tracking a strong thunderstorm 18
miles west of Cloverdale, or 18 miles east of Douglas, moving
northwest at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Bisbee-Douglas Airport and Rucker Canyon.

This includes the following highways...
 Route 80 between mile markers 371 and 398.
 Route 191 between mile markers 7 and 13.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3133 10944 3148 10965 3161 10966 3177 10934
      3142 10904 3134 10905
TIME...MOT...LOC 2041Z 123DEG 21KT 3140 10922

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

CSC
Special weather statement, Jul 9, 3:42 PM MST, 7 minutes before
Special Weather Statement
National Weather Service Tucson AZ
342 PM MST Sat Jul 9 2022

AZZ508-512-092330-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
342 PM MST Sat Jul 9 2022

...A strong thunderstorm will impact portions of northeastern Cochise
County through 430 PM MST...

At 341 PM MST, Doppler radar was tracking a strong thunderstorm 4
miles south of San Simon, moving west at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bowie and San Simon.

This includes Interstate 10 between mile markers 364 and 390.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3208 10939 3240 10954 3230 10906 3208 10906
TIME...MOT...LOC 2241Z 084DEG 12KT 3219 10925

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

CWR

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 3:13 AM MSTExcessive Heat WarningTWCPima, Pinal65 hr
Jul 9, 1:42 PM MSTSpecial Weather StatementTWCCochise48 min
Jul 9, 3:42 PM MSTSpecial Weather StatementTWC48 min
Jul 9, 3:49 PM MSTAreal Flood AdvisoryTWCGraham, Greenlee3 hr
Jul 9, 4:04 PM MSTFlash Flood Warning Considerable damage threatTWCCochise2 hr
Jul 9, 4:26 PM MSTAreal Flood AdvisoryTWCGraham3 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.